Kansas, 2004

Hail in Kansas, September 30, 2004

September 30, 2004 · NWS GID · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 30, 2:45 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 30, 2:45 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
345 PM CDT THU SEP 30 2004

...FIRST FROST OR FREEZE OF SEASON POSSIBLE SATURDAY MORNING...

.SHORT TERM...MAIN FORECAST CHALLENGE REVOLVES AROUND POTENT COLD
FRONT SLATED TO MOVE THROUGH FORECAST AREA FRIDAY.

MORNING UPPER AIR ANALYSIS/WV SATELLITE IMAGERY SHOWING SPLIT FLOW
REGIME IN PLACE ACROSS THE CONUS...W/ MEAN UPPER TROF OVER THE WEST
AND RATHER FLAT UPPER RIDGE TO THE EAST. SEVERAL PIECES OF ENERGY
ASSOCIATED W/ TROF TO THE WEST...CENTER OF WHICH CAN BE SEEN
SPINNING ACROSS SRN UT...AND LEAD IMPULSE ALREADY KICKING OFF
CONVECTION AS IT PIVOTS NE THROUGH ERN CO. IN THE NORTHERN
STREAM...S/W TROF THAT WILL PULL COLD FRONT DOWN FRIDAY SPINNING
SOUTH THROUGH MANITOBA/SASKATCHEWAN.

18Z SFC ANALYSIS PLACED LOW PRESSURE CENTER OVER NE CO...W/ TROF
AXIS EXTENDING TO THE SOUTH AND STATIONARY BOUNDARY EXTENDING FROM
THE NEB PANHANDLE THRU CENT SDAK. FRONT THAT WILL USHER MUCH COLDER
AIR INTO THE CENTRAL PLAINS TOMORROW MAKING STEADY SE PROGRESS
THROUGH WESTERN CANADIAN PROVINCES.

TONIGHT...UPPER TROF TO THE WEST SHEARS APART...WITH SOME ENERGY
RETROGRADING INTO THE PACIFIC WHILE THE REMAINING ENERGY LIFTS ENE.
SFC LOW AND SFC TROF ARE KICKED ENE THROUGH NEBRASKA ALONG
STATIONARY BOUNDARY...BRINGING INITIAL SHOWER/TSTM CHANCES THIS
EVENING.  MEANWHILE...NORTHERN STREAM TROF AND ASSOCIATED COLD FRONT
WILL CONTINUE HEADING SE. CLOUDS/PCPN/WINDS SHOULD SERVE TO HOLD
TEMPS IN THE 50S.

REAL FRONT/COLD AIR ARRIVES EARLY FRIDAY...BRINGING MORE STRATIFORM
RAINFALL. ETA H85 WIND PROGS STILL LOOK IMPRESSIVE AT 55KT...THOUGH
CORE HAS SHIFTED A LITTLE FARTHER EAST WHERE IT HAS BEEN
HISTORICALLY MORE DIFFICULT TO ATTAIN ADVISORY CRITERIA. WILL HOLD
OFF ANY HEADLINE AND MAINTAIN WINDY WORDING. WILL ALSO MAINTAIN
FALLING TEMPERATURES THROUGH THE AFTERNOON. PRECIPITATION AND CLOUD
COVER WILL CLEAR OUT QUICKLY BEHIND BOUNDARY...SO OVERALL POP
SCENARIO LOOKED FINE WITH TWEAKS MADE FOR MAINLY COLLABORATIVE
REASONS. CONTINUED WITH IDEA OF FALLING TEMPERATURES THROUGH THE DAY.

FRIDAY NIGHT/SATURDAY MORNING...GUIDANCE HAS CONTINUED TO TREND
DOWNWARD SLIGHTLY...AND WITH CLEAR SKY/LIGHT WINDS...FOLLOWED SUIT.
THIS BROUGHT FREEZING TEMPERATURES TO NEAR THE 1-80 CORRIDOR. FROST
WORDING STILL LOOKS ON TRACK...AND WILL HAVE TO CONTINUE TO MONITOR
TRENDS FOR POTENTIAL FROST/FREEZE HEADLINES. FOR NOW WILL ISSUE A
FREEZE OUTLOOK TO HIGHLIGHT POTENTIAL FOR FIRST FROST/FREEZE OF THE
SEASON.

.LONG TERM...SUNDAY MORNING THROUGH NEXT THURSDAY.  NOT A WHOLE LOT
OF CHANGES NEEDED TO EXISTING FORECAST AT THIS POINT...ALTHOUGH THE
EXCEPTION MAY COME LATE WEDNESDAY/EARLY THURSDAY TIME FRAME.  THE
NEXT COLD FRONT IS POISED TO MAKE A RUN AT THE AREA SUNDAY.  WITH
LITTLE TO NO TIME FOR MOISTURE TO RETURN BEHIND DEPARTING HIGH AND
WEAK UPPER SUPPORT...DO NOT EXPECT MUCH IF ANYTHING IN THE WAY OF
PRECIP AND HAVE KEPT IT DRY ATTM.  TEMPS ON SUNDAY COULD END UP
BEING A LITTLE TRICKY.  IF FRONT DECIDES TO SLOW DOWN...GOOD MIXING
POTENTIAL AHEAD OF THE BOUNDARY COULD HELP BOOST TEMPS MORE THAT
WHAT IS ADVERTISED RIGHT NOW.  FOR NOW...WILL MAINTAIN MID/UPPER 60S
BANKING ON FRONT ARRIVING FASTER GIVEN EXTENT OF COLDER AIR ONCE
AGAIN WAITING TO SPILL SOUTH.

THEREAFTER...YET ANOTHER SHOT OF EARLY SEASON COOL AIR TAKES AIM ON
THE AREA...QUITE SIMILAR TO WHAT IS OCCURRING IN THE SHORT TERM.
THE ONLY DIFFERENCE THIS TIME AROUND APPEARS TO BE THE LOCATION OF
THE SURFACE HIGH...LIKELY A LITTLE FARTHER EAST THAN THIS GO
AROUND.  NEVERTHELESS...EXPECT COLD CONDITIONS TO BE PRESENT ONCE
AGAIN ACROSS A LARGE PART OF THE FORECAST AREA...AND HAVE LOWERED
BOTH MONDAY AND TUESDAY HIGHS A FEW DEGREES.  ALSO TWEAKED TUESDAY
MORNING LOWS DOWNWARD A BIT WITH EXPECTED DRIER AIR AND GOOD
RADIATIONAL COOLING OPPORTUNITIES.  COLDER AIR BEGINS A RETREAT TO
THE EAST BY TUESDAY AFTERNOON...WITH HIGHS SLOWLY MODERATING ON
WEDNESDAY.

ON THURSDAY...THE NEXT SYSTEM SLIDES OUT OF THE ROCKIES INTO THE
PLAINS.  HAVE KEPT GOING FORECAST DRY AT THIS POINT DUE TO
UNCERTAINTIES EXISTING IN THE LONG RANGE MODELS AND UNCERTAIN DEGREE
OF MOISTURE RETURN.  HOWEVER...THE GFS...CANADIAN...AND EUROPEAN
HAVE COME INTO GOOD AGREEMENT TODAY ON THIS NEXT WAVE...SO WOULD NOT
BE SURPRISED TO SEE ANOTHER ROUND OF PRECIP TOWARD MIDWEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

VII/LAWRENCE
Hazardous weather outlook, Sep 30, 10:22 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1122 AM CDT THU SEP 30 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-011200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
1122 AM CDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN NEBRASKA
AND WESTERN KANSAS...MOVING INTO SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS BY MID AFTERNOON. ONE OR TWO OF THE STORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL LATE THIS AFTERNOON AND EARLY THIS
EVENING...HOWEVER NO WIDESPREAD SEVERE WEATHER IS EXPECTED.  REMEMBER
THAT DANGEROUS LIGHTNING IS ALWAYS A HAZARD IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SURFACE HIGH PRESSURE WILL MOVE INTO THE CENTRAL PLAINS
FRIDAY NIGHT...PROVIDING CLEAR SKIES AND LIGHT WINDS.  TEMPERATURES
WILL FALL INTO THE UPPER 20S AND LOWER 30S LATE FRIDAY NIGHT ACROSS
SOUTH CENTRAL NEBRASKA...AND INTO THE MIDDLE 30S ACROSS NORTH CENTRAL
KANSAS.  TEMPERATURES THIS COLD WILL RESULT IN THE POTENTIAL FOR A
HARD FREE NORTH OF INTERSTATE 80 WITH A HIGH RISK FOR FROST SOUTH
OF THE INTERSTATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LAWRENCE/JCB

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Phillips

When
September 30, 8:00 PM CST
Where
Phillips County, Logan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -99.567

Hail, Phillips

When
September 30, 9:23 PM CST
Where
Phillips County, Logan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.667, -99.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423848, 5423849.